Fillers bmjupdates+

Probiotics may help prevent antibiotic associated diarrhoea in children

BMJ 2006; 333 doi: https://doi.org/10.1136/bmj.333.7569.0-e (Published 21 September 2006) Cite this as: BMJ 2006;333:0-e

Research question Do probiotics help prevent diarrhoea caused by antibiotics in children?

Answer Possibly. The results of a meta-analysis look promising but not conclusive.

Why did the authors do the study? Antibiotics disturb the balance of normal microflora in the gut. The disturbance sometimes causes diarrhoea, which can be serious. These authors wanted to find out if probiotics, which recolonise the gut with non-pathogenic micro-organisms, help prevent antibiotic associated diarrhoea in children.

What did they do? They searched systematically through multiple research databases for randomised placebo controlled trials testing treatment with any probiotic strain in children given any antibiotic. They looked for published and unpublished …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe